Skip to main content
×
×
Home

Existence Of Nearest Points In Banach Spaces

  • Jonathan M. Borwein (a1) and Simon Fitzpatrick (a2)
Extract

This paper makes a unified development of what the authors know about the existence of nearest points to closed subsets of (real) Banach spaces. Our work is made simpler by the methodical use of subderivatives. The results of Section 3 and Section 7 in particular are, to the best of our knowledge, new. In Section 5 and Section 6 we provide refined proofs of the Lau-Konjagin nearest point characterizations of reflexive Kadec spaces (Theorem 5.11, Theorem 6.6) and give a substantial extension (Theorem 5.12). The main open question is: are nearest points dense in the boundary of every closed subset of every reflexive space? Indeed can a proper closed set in a reflexive space fail to have any nearest points? In Section 7 we show that there are some non-Kadec reflexive spaces in which nearest points are dense in the boundary of every closed set.

    • Send article to Kindle

      To send this article to your Kindle, first ensure no-reply@cambridge.org is added to your Approved Personal Document E-mail List under your Personal Document Settings on the Manage Your Content and Devices page of your Amazon account. Then enter the ‘name’ part of your Kindle email address below. Find out more about sending to your Kindle. Find out more about sending to your Kindle.

      Note you can select to send to either the @free.kindle.com or @kindle.com variations. ‘@free.kindle.com’ emails are free but can only be sent to your device when it is connected to wi-fi. ‘@kindle.com’ emails can be delivered even when you are not connected to wi-fi, but note that service fees apply.

      Find out more about the Kindle Personal Document Service.

      Existence Of Nearest Points In Banach Spaces
      Available formats
      ×
      Send article to Dropbox

      To send this article to your Dropbox account, please select one or more formats and confirm that you agree to abide by our usage policies. If this is the first time you use this feature, you will be asked to authorise Cambridge Core to connect with your <service> account. Find out more about sending content to Dropbox.

      Existence Of Nearest Points In Banach Spaces
      Available formats
      ×
      Send article to Google Drive

      To send this article to your Google Drive account, please select one or more formats and confirm that you agree to abide by our usage policies. If this is the first time you use this feature, you will be asked to authorise Cambridge Core to connect with your <service> account. Find out more about sending content to Google Drive.

      Existence Of Nearest Points In Banach Spaces
      Available formats
      ×
Copyright
References
Hide All
1. Asplund, E., Fréchet differentiability of convex functions, Acta Math. 121 (1968), 3147.
2. Borwein, J. M. and Giles, J. R., The proximal normal formula in Banach space, Trans. Amer. Math. Soc. 302 (1987), 371381.
3. Borwein, J. M. and Preiss, D., A smooth variational principle with applications to subdifferentiability and to differentiability of convex functions, Trans. Amer. Math. Soc. 303 (1987), 517527.
4. Bourgin, R. D., Geometric aspects of convex sets with the Radon-Nikodym property, Lecture Notes in Mathematics 993 (Springer-Verlag, New York, 1983).
5. Clarke, F. H., Optimization and nonsmooth analysis (John Wiley, New York, 1983).
6. Day, M. M., Normed linear spaces, Third Edition (Springer-Verlag, New York, 1973).
7. Diestel, J., Geometry of Banach spaces - Selected topics, Lecture Notes in Mathematics 485 (Springer-Verlag, New York, 1975).
8. Edelstein, M., Weakly proximinal sets, J. Approximation Th. 18 (1976), 18.
9. Edelstein, M.and Thompson, A. C., Some results on nearest points and support properties of convex sets in c0, Pacific J. Math. 40 (1972), 553560.
10. Fabian, M.and Zhivkov, N. V., A characterization of Asplund spaces with the help of local ∈-supports of Eke land and Le bourg, C. R. Acad. Bulg. Sci. 38 (1985), 671674.
11. James, R. C., Reflexivity and the supremum of linear functionals, Israel J. Math. 13 (1972), 289300.
12. Jameson, G. J. O., Topology and normed spaces (Chapman and Hall, London, 1974). 13. K.-S. Lau, Almost Chebychev subsets in reflexive Banach spaces, Indiana Univ. Math. J. 27 (1978), 791795.
14. Konjagin, S. V., On approximation properties of closed sets in Banach spaces and the characterization of strongly convex spaces, Soviet Math. Dokl. 21 (1980), 418–22.
15. Preiss, D., Differentiability of Lipschitz functions on Banach spaces, J. Functional Anal. (In press).
16. Smith, M. A., Some examples concerning rotundity in Banach spaces, Math. Ann. 233 (1978), 155161.
Recommend this journal

Email your librarian or administrator to recommend adding this journal to your organisation's collection.

Canadian Journal of Mathematics
  • ISSN: 0008-414X
  • EISSN: 1496-4279
  • URL: /core/journals/canadian-journal-of-mathematics
Please enter your name
Please enter a valid email address
Who would you like to send this to? *
×
MathJax

Metrics

Full text views

Total number of HTML views: 0
Total number of PDF views: 0 *
Loading metrics...

Abstract views

Total abstract views: 0 *
Loading metrics...

* Views captured on Cambridge Core between <date>. This data will be updated every 24 hours.

Usage data cannot currently be displayed